Pennsylvania, 2011

Tornado and Hail in Pennsylvania, March 23, 2011

March 23, 2011 · NWS PBZ · 51 events in 6 counties and zones

As a low pressure system tracked along a warm front across Ohio and Pennsylvania severe thunderstorms developed just south of the front in Ohio and progressed eastward. Large hail was reported with many of the storms, with hail up to the size of golf balls reported in both Ohio and Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.1 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a low pressure system tracked along a warm front across Ohio and Pennsylvania severe thunderstorms developed just south of the front in Ohio and progressed eastward. Large hail was reported with many of the storms, with hail up to the size of golf balls reported in both Ohio and Pennsylvania. A strong supercell thunderstorm produced an EF-2 tornado that crossed through Westmoreland county in Pennsylvania during rush hour. Around 90 homes sustained damage in Westmoreland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 23, 1:33 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 23, 1:33 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT WED MAR 23 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON AND
EVENING...BRINGING SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME
SEVERE FROM PITTSBURGH SOUTHWARD. HIGH PRESSURE WILL THEN BUILD IN
FOR THE END OF THE WEEK...WITH MAINLY DRY BUT MUCH COOLER CONDITIONS.

&&

.NEAR TERM /THROUGH THURSDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS IS FORMING IN ADVANCE OF A
COLD FRONT ACROSS INDIANA INTO SOUTHWEST OHIO. PER FAVORABLE
ENVIRONMENT AND HIGH RESOLUTION MODELS...THIS LINE WILL CONTINUE
TO INTENSIFY AND MOVE ACROSS EASTERN OHIO LATER THIS AFTN...AND
ACROSS WESTERN PA AROUND EVENING COMMUTE. WITH SIGNIFICANT DEEP
LAYER SHEAR INCREASING AS THE FRONTAL BOUNDARY APPROACHES...STRONG
TO SEVERE TSTMS WILL LIKELY OCCUR AS THE LINE PASSES. A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM FOR AREAS FROM PITTSBURGH
SOUTHWARD.

SHWRS AND TSTMS WILL DECREASE IN COVERAGE THIS EVENING AS THE
FRONT EXITS TO THE EAST. COLDER AIR WILL WORK INTO THE AREA...WITH
PRECIP CHANGING TO SNOW NORTH TO SOUTH. SOME POCKETS OF SLEET ARE
POSSIBLE IN THE CHANGEOVER NORTH OF PIT THIS EVENING. WITH GROUND
TEMPERATURES WARM AND THE COVERAGE SCATTERED...ACCUMULATIONS WILL
BE MINIMAL...WITH COATING POSSIBLE ALONG THE I-80 CORRIDOR AND
THE WV/MD RIDGES. RESIDUAL SNOW SHOWERS WILL DIMINISH BY THURSDAY
AFTN AS HIGH PRESSURE BUILDS ACROSS THE AREA. DO THINK CLOUDS WILL
PERSIST THROUGH MUCH OF THURSDAY AFTN UNDER NW FLOW/COLD ADVECTION.
MUCH COLDER TEMPERATURES WILL PREVAIL...WITH HIGHS MAINLY IN
THE 30S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
MAINLY DRY BUT COLD CONDITIONS WILL PREVAIL UNDER HIGH PRESSURE
AND NORTHERLY FLOW THURSDAY NIGHT INTO SATURDAY. A SYSTEM APPROACHING
FROM THE SOUTHWEST MAY BRING SCATTERED RAIN/SNOW SHOWERS FROM PIT
SOUTH BY LATE SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A LOW PRESSURE SYSTEM WILL TRACK EAST FROM THE SOUTHERN PLAINS
ACROSS THE SOUTHEASTERN STATES SUNDAY. THIS SYSTEM WILL BRING A
CHANCE OF RAIN AND SNOW SHOWERS TO THE FORECAST AREA SATURDAY
NIGHT INTO SUNDAY.

HIGH PRESSURE WILL BRIEFLY REBUILD ON MONDAY WITH ANOTHER SYSTEM
TRACKING ACROSS THE SOUTH BY TUESDAY. THIS LOW WILL PROVIDE A CHANCE
OF RAIN OR SNOW AGAIN TUESDAY INTO EARLY WEDNESDAY.

TEMPERATURES ARE FORECAST TO RANGE BETWEEN 10 AND 15 DEGREES BELOW
NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT WARM FRONT TO PUSH NORTH OF KFKL AND KDUJ BY 21Z WITH IFR
CEILINGS QUICKLY LIFTING TO MVFR AS FLOW BECOMES SOUTHWEST IN WARM
SECTOR.

BROKEN CEILINGS 3000 TO 4000 FEET WILL PREVAIL AT REMAINDER OF
TERMINALS AHEAD OF APPROACHING COLD FRONT WHICH WILL CROSS THE
REGION EARLY THIS EVENING. LINES OF THUNDERSTORMS WITH A FEW
REACHING SEVERE LIMITS WILL CONTINUE TO DEVELOP OVER OHIO AND
MOVE RAPIDLY EAST THROUGH 00Z. BRIEF IFR CONDITIONS ARE LIKELY
IN STORMS...AND LARGE HAIL AND GUSTS OVER 50KT ARE POSSIBLE OVER
SOUTHERN TERMINALS.

NORTHWEST FLOW GUSTING TO 25 KT AT TIMES WILL BRING MUCH COLDER AIR
INTO THE REGION TONIGHT WITH LEFT OVER SCATTERED RAIN SHOWERS
CHANGING OVER TO SNOW BEFORE ENDING. COLD ADVECTION WILL LIKELY
MAINTAIN MVFR STRATOCUMULUS OVER MOST TERMINALS LATE TONIGHT THROUGH
THURSDAY MORNING...WITH BASES LIFTING ABOVE 3000 FEET BY
AFTERNOON.

VFR WEATHER IS EXPECTED THURSDAY NIGHT THROUGH SATURDAY UNDER
SURFACE RIDGE. THE NEXT LOW PRESSURE SYSTEM WILL TRACK SOUTH OF THE
REGION SATURDAY AND SUNDAY WITH SCATTERED RAIN/SNOW SHOWERS AND
POSSIBLE RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 23, 12:16 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT WED MAR 23 2011

OHZ057-068-069-WVZ012-021-241730-
MUSKINGUM-NOBLE-MONROE-WETZEL-MARION-
116 PM EDT WED MAR 23 2011

...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-058-059-PAZ020-021-029-031-073>076-
WVZ001>004-022-023-041-241730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-GUERNSEY-BELMONT-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-MONONGALIA-PRESTON-TUCKER-
116 PM EDT WED MAR 23 2011

...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-241730-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
116 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 23, 1:56 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT WED MAR 23 2011

OHZ039>041-050-WVZ001-232000-
CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-TUSCARAWAS OH-
256 PM EDT WED MAR 23 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...JEFFERSON...TUSCARAWAS...CARROLL AND HANCOCK...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF MINERAL CITY...MOVING
EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW PHILADELPHIA...   MINERAL CITY...       SHERRODSVILLE...
  DELLROY...            CARROLLTON...         AUGUSTA...
  MECHANICSTOWN...      BERGHOLZ...           MILLPORT...
  SALINEVILLE...        HAMMONDSVILLE...
  TOMLINSON RUN STATE PARK...

THESE STORMS WILL PRODUCE HALF INCH HAIL TO THREE QUARTER INCH AND A
BRIEF PERIOD OF VERY HEAVY RAIN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 4080 8061 4054 8053 4043 8143 4060 8148
Special weather statement, Mar 23, 2:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT WED MAR 23 2011

MDZ001-PAZ075-076-WVZ021>023-041-232030-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-MARION WV-MONONGALIA
WV-PRESTON WV-TUCKER WV-
336 PM EDT WED MAR 23 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...TUCKER...MARION...PRESTON...MONONGALIA AND
FAYETTE RIDGES...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHEAT NECK
TO 18 MILES SOUTHWEST OF BENTONS FERRY...MOVING EAST AT 35 MPH.
PENNY SIZED HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH
THE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WINFIELD...           WESTOVER...           MORGANTOWN...
  FAIRMONT...           EVERETTVILLE...       DELLSLOW...
  COLFAX...             CHEAT NECK...         BENTONS FERRY...
  ELLIOTTSVILLE...      VALLEY FALLS...       NEEL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 3904 7979 3909 7979 3913 7985 3922 7982
      3930 7992 3944 7992 3944 7997 3938 8007
      3941 8023 3981 7980 3976 7940 3972 7939
      3970 7893 3941 7914 3920 7947 3919 7947
      3922 7932 3919 7929 3911 7934 3897 7949

The radar

The Pittsburgh radar (KPBZ), 23 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

42 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Allegheny

When
March 23, 2:55 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -79.980

Hail, Allegheny

When
March 23, 2:55 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Hail, Allegheny

When
March 23, 3:00 PM EST
Where
Allegheny County, 0.69 mi N of Gayly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -80.130

Hail, Fayette

When
March 23, 3:00 PM EST
Where
Fayette County, 0.87 mi NE of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -79.570

Hail, Allegheny

When
March 23, 3:06 PM EST
Where
Allegheny County, 0.53 mi E of Imperial
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -80.240

Hail, Allegheny

When
March 23, 3:10 PM EST
Where
Allegheny County, 0.87 mi SW of Bower Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -80.110

Hail, Allegheny

When
March 23, 3:16 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.440, -79.980

Hail, Beaver

When
March 23, 3:19 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -80.250

Hail, Allegheny

When
March 23, 3:20 PM EST
Where
Allegheny County, Wexford
Measured
1 in hail
Reported by
Public
Coordinates
40.630, -80.050

Hail, Allegheny

When
March 23, 3:30 PM EST
Where
Allegheny County, 0.87 mi SE of Riverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -79.840

Hail, Westmoreland

When
March 23, 3:30 PM EST
Where
Westmoreland County, 0.87 mi SW of Blackburn
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -79.760

Hail, Allegheny

When
March 23, 3:35 PM EST
Where
Allegheny County, 0.87 mi SE of Churchill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -79.790

Hail, Westmoreland

When
March 23, 3:36 PM EST
Where
Westmoreland County, Avonmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -79.470

Hail, Allegheny

When
March 23, 3:38 PM EST
Where
Allegheny County, 0.87 mi SE of Riverton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.340, -79.840

Hail, Westmoreland

When
March 23, 3:38 PM EST
Where
Westmoreland County, 0.69 mi S of North Irwin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.320, -79.700

Hail, Westmoreland

When
March 23, 3:42 PM EST
Where
Westmoreland County, 1.05 mi W of Adamsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.300, -79.700

Hail, Westmoreland

When
March 23, 3:44 PM EST
Where
Westmoreland County, 0.69 mi S of North Irwin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -79.700

Hail, Indiana

When
March 23, 3:45 PM EST
Where
Indiana County, 1.72 mi WNW of White
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -79.450

Tornado, Westmoreland

When
March 23, 3:45 PM EST to 3:54 PM EST
Where
Westmoreland County, 0.53 mi W of Rillton to Carbon
Rating
EF2
Path length
8.96 mi
Path width
300 yd
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
40.280, -79.740

The National Weather Service survey team confirmed a tornado in hempfield township in Westmoreland county. The tornado initially touched down in the Sewickley township area/Rillton section and then moved along route 136 in Hempfield township. There were numerous single family homes damaged in the Rillton area with some having homes having their entire rooves removed. In addition, one home lost an exterior wall. Numerous trees were uprooted in the area as well. Damage was then observed near the Hempfield bus garage with damage to multiple structures. Near this location was when the path width was the largest. Moving farther east, the Hempfield Senior Highschool scoreboard was knocked down and several light posts were snapped. Track and field equipment was displaced several hundred yards from their original locations. Extensive damage was done to the entry way to the football stadium at the high school. In the Fort Allen area, several homes sustained roof damage. One home in the area lost an exterior wall and saw its roofs displaced several hundred yards.

Hail, Westmoreland

When
March 23, 3:46 PM EST
Where
Westmoreland County, 0.53 mi W of Grapeville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.330, -79.610

Hail, Westmoreland

When
March 23, 3:50 PM EST
Where
Westmoreland County, 0.53 mi E of Greensburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.300, -79.540

Hail, Beaver

When
March 23, 3:52 PM EST
Where
Beaver County, 2.14 mi NNE of Kendall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -80.470

Hail, Fayette

When
March 23, 3:53 PM EST
Where
Fayette County, 0.87 mi SE of Martin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.790, -79.910

Hail, Westmoreland

When
March 23, 3:56 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Hail, Westmoreland

When
March 23, 3:57 PM EST
Where
Westmoreland County, 0.53 mi E of Greensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -79.540

Hail, Westmoreland

When
March 23, 3:57 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Hail, Westmoreland

When
March 23, 3:59 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Hail, Allegheny

When
March 23, 4:00 PM EST
Where
Allegheny County, 0.69 mi N of Carnot
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
40.530, -80.220

Hail, Westmoreland

When
March 23, 4:03 PM EST
Where
Westmoreland County, 0.53 mi E of Greensburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.300, -79.540

Hail, Westmoreland

When
March 23, 4:03 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Hail, Westmoreland

When
March 23, 4:04 PM EST
Where
Westmoreland County, 0.53 mi E of Whitney
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
40.250, -79.410

Hail, Allegheny

When
March 23, 4:05 PM EST
Where
Allegheny County, Wexford
Measured
1.25 in hail
Reported by
Public
Coordinates
40.630, -80.050

Hail, Westmoreland

When
March 23, 4:10 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Hail, Allegheny

When
March 23, 4:12 PM EST
Where
Allegheny County, 1.26 mi ESE of East Carnegie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -80.050

Hail, Westmoreland

When
March 23, 4:14 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Hail, Allegheny

When
March 23, 4:15 PM EST
Where
Allegheny County, 1.26 mi ESE of East Carnegie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -80.050

Hail, Allegheny

When
March 23, 4:15 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Hail, Allegheny

When
March 23, 4:16 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -79.980

Hail, Allegheny

When
March 23, 4:17 PM EST
Where
Allegheny County, 0.91 mi ENE of Bellevue
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.475, -80.004

Hail, Allegheny

When
March 23, 4:18 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.440, -79.980

Hail, Allegheny

When
March 23, 4:20 PM EST
Where
Allegheny County, West Mifflin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -79.920

Hail, Allegheny

When
March 23, 4:21 PM EST
Where
Allegheny County, 1.2 mi NE of Option
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -79.961

Thunderstorm Wind, Westmoreland

When
March 23, 4:30 PM EST
Where
Westmoreland County, 1.26 mi ENE of Fellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.190, -79.800

A trained spotter reports numerous trees and power lines down.

Hail, Westmoreland

When
March 23, 4:32 PM EST
Where
Westmoreland County, Biddle
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -79.680

Thunderstorm Wind, Fayette

When
March 23, 4:33 PM EST
Where
Fayette County, 0.53 mi W of East California
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.070, -79.890

A trained spotter reports trees and power lines down.

Thunderstorm Wind, Westmoreland

When
March 23, 4:37 PM EST
Where
Westmoreland County, Rillton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.280, -79.730

The public reports trees down in the Rillton area.

Thunderstorm Wind, Fayette

When
March 23, 4:45 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.020, -79.590

A trained spotter reoprts roof damage.

Thunderstorm Wind, Fayette

When
March 23, 5:00 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.020, -79.590

State official reports several trees and power lines down.

Thunderstorm Wind, Washington

When
March 23, 5:45 PM EST
Where
Washington County, 0.69 mi S of Charleroi
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.140, -79.900

The public reports several trees down.

Thunderstorm Wind, Washington

When
March 23, 5:45 PM EST
Where
Washington County, Charleroi
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.150, -79.900

A large section of the roof of a Model Cleaners was removed.

Thunderstorm Wind, Fayette

When
March 23, 6:00 PM EST
Where
Fayette County, 0.53 mi E of Ohiopyle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.870, -79.490

The public reports trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292812, 292813, 292814, 292815, 292816, 292818, 292819, 292820, 292821, 292822, 292823, 292824, 292825, 292826, 292827, 292828, 292829, 292830, 292990, 292831, 292832, 292833, 292834, 292835, 292836, 292837, 292838, 292839, 292840, 292841, 292842, 292843, 292844, 292845, 292846, 292847, 292848, 292849, 292851, 292852, and more.